Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 29, 2018, 6:21 PM CDT for Macon County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 29, 2018, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 13 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603 WWUS84 KBMX 292321 SPSBMX Special Weather Statement National Weather Service Birmingham AL 621 PM CDT WED AUG 29 2018 ALZ037-045-047-292345- Lee AL-Tallapoosa AL-Macon AL- 621 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE...NORTHEASTERN MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 645 PM CDT... At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near Notasulga, moving northwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tuskegee, Notasulga, Tuskegee National Forest, Liberty City, Lake Tuskegee, Loachapoka, I 85 Rest Area, Uphapee Creek, Reeltown and Moton Field Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3241 8554 3238 8570 3265 8588 3268 8561 TIME...MOT...LOC 2321Z 153DEG 17KT 3251 8565 $$ 05
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:45 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 29, 3:45 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 345 PM CDT Wed Aug 29 2018 .SHORT TERM... Through Tonight. Upper level and surface ridge show a weakening trend today, with cooler mid level temperatures. Weak east to southeast flow has allowed for increased moisture. As a result, shower and storm coverage this afternoon has been greater than the last several days. Some storms could be strong this afternoon, and cannot rule out a few wind gusts that could bring down a large limb or weakened tree. This activity will diminish after sunset. With increased rain coverage today, better chance for localized, light fog late tonight. Lows will be in the upper 60s to lower 70s. 14 .LONG TERM... Thursday through Tuesday. Scattered showers and storms will continue into Thursday and Friday with a weak upper-level trough over the region. However, a shift in the pattern is expected for the weekend and into early next week. An upper-level ridge may become dominant across the eastern CONUS and the western Atlantic. This setup is fairly classic for early September, featuring tropical waves and a long fetch of deep-layer easterly flow from Bermuda to the Gulf of Mexico. Low-level diffluence around the western edge of the ridge should favor somewhat drier air across our forecast area, with higher quality moisture closer to the Gulf Coast. Convection may be rather isolated during the period, with perhaps slightly greater coverage across the southern counties. 87/Grantham && .AVIATION... 18Z TAF Discussion. --VFR conditions outside of (mainly) diurnally-driven showers and thunderstorms today and Thursday-- As of 17:45Z/12:45PM, cumulus clouds were widespread across Central Alabama, with clusters of showers and thunderstorms. I've gone with VCSH as prevailing with TSRA tempo'd as updrafts have not been very robust so far, resulting in mainly short-lived pulse showers and very isolated lightning. However, given eventual clustering and outflow interactions through the afternoon, thunderstorms could form near any terminal. VCSH been carried a bit further into the evening compared to a typical day, and will monitor for any necessary extension of lightning. While fair clouds are carried through the rest of the night, I can't rule out additional pop-ups across Central Alabama, though coverage won't be as high as the afternoon. Patchy fog is possible overnight into early morning. For Thursday, expect another round of scattered showers and thunderstorms. Activity will be most active in the afternoon-to- evening time frame, though some early-bird showers are possible. 89^GSatterwhite && .FIRE WEATHER... Scattered afternoon showers and thunderstorms expected each day, through the end of the work week. Slightly less rain coverage expected over the weekend. With moisture gradually increasing, patchy fog will be possible each morning, but location will be determined by the previous day's rain activity. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 90 70 88 69 / 40 50 30 40 20 Anniston 70 90 70 89 70 / 30 40 30 40 20 Birmingham 72 90 72 90 72 / 40 50 30 40 20 Tuscaloosa 72 91 72 91 72 / 40 50 30 40 20 Calera 70 88 70 89 71 / 40 50 30 40 20 Auburn 70 87 70 89 71 / 30 40 30 40 20 Montgomery 71 90 71 90 72 / 30 50 30 40 20 Troy 70 88 70 89 71 / 30 50 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 349 AM CDT Wed Aug 29 2018 ALZ011>015-017>050-301200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 349 AM CDT Wed Aug 29 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 29, 5:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
524 PM CDT WED AUG 29 2018
ALZ011-292300-
Marion AL-
524 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 600
PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brinn, or near Hamilton, moving west at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hamilton, Weston, Brinn, Tessner, Marion County Public Lake, Pearces
Mill and Rankin Fite Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3426 8778 3408 8777 3404 8799 3405 8799
3406 8806 3428 8808
TIME...MOT...LOC 2224Z 086DEG 16KT 3417 8787
05Special weather statement, Aug 29, 5:51 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Birmingham AL 551 PM CDT WED AUG 29 2018 ALZ011-012-292315- Marion AL-Lamar AL- 551 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION AND NORTHEASTERN LAMAR COUNTIES UNTIL 615 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over Hamilton, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hamilton, Guin, Beaverton, Gu- Win, Weston, Twin, Henson Springs, Marion County Public Lake, Rankin Fite Airport and Pikeville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3422 8791 3395 8783 3392 8807 3420 8814 TIME...MOT...LOC 2250Z 074DEG 12KT 3411 8797 05
Special weather statement, Aug 29, 6:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
601 PM CDT WED AUG 29 2018
ALZ032-292330-
Hale AL-
601 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
630 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moundville, or 16 miles north of Greensboro, moving west at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moundville, Akron, Mound State Park, Elliots Creek, Harper Hill,
Moundville Airport, Phipps and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 8774 3295 8773 3295 8775 3296 8774
3298 8775 3299 8771 3301 8771 3300 8746
3283 8746 3283 8747 3281 8747 3279 8773
3294 8776
TIME...MOT...LOC 2301Z 076DEG 12KT 3294 8760
05Special weather statement, Aug 29, 6:07 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Birmingham AL 607 PM CDT WED AUG 29 2018 ALZ035-041-292345- Chilton AL-Autauga AL- 607 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA AND SOUTHEASTERN CHILTON COUNTIES UNTIL 645 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over Verbena, or 8 miles southeast of Clanton, moving west at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clanton, Thorsby, Billingsley, Plecher, Marbury, Verbena, Pooles Crossroads, Mitchell Lake, Lomax, Cooper and New Prospect. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3279 8642 3263 8649 3269 8682 3294 8671 TIME...MOT...LOC 2307Z 110DEG 13KT 3275 8654 05
Special weather statement, Aug 29, 6:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT WED AUG 29 2018
ALZ011-012-292345-
Marion AL-Lamar AL-
609 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION AND NORTHEASTERN
LAMAR COUNTIES UNTIL 645 PM CDT...
At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to near Beaverton. Movement was
southwest at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Sulligent, Guin, Beaverton, Gu-
Win, Lamar County Airport, Weston, Crews, Twin, Henson Springs,
Pearces Mill, Rankin Fite Airport, Byrd, Bexar, Marion County Public
Lake and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3426 8781 3393 8786 3392 8789 3392 8795
3389 8795 3380 8814 3423 8816
TIME...MOT...LOC 2309Z 036DEG 12KT 3421 8790 3388 8800
05Special weather statement, Aug 29, 6:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 621 PM CDT WED AUG 29 2018 ALZ037-045-047-292345- Lee AL-Tallapoosa AL-Macon AL- 621 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE...NORTHEASTERN MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 645 PM CDT... At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near Notasulga, moving northwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tuskegee, Notasulga, Tuskegee National Forest, Liberty City, Lake Tuskegee, Loachapoka, I 85 Rest Area, Uphapee Creek, Reeltown and Moton Field Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3241 8554 3238 8570 3265 8588 3268 8561 TIME...MOT...LOC 2321Z 153DEG 17KT 3251 8565 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:48 PM CDT | Special Weather Statement | BMX | Chambers | 27 min |
| Aug 29, 1:18 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Aug 29, 1:26 PM CDT | Special Weather Statement | BMX | Randolph | 34 min |
| Aug 29, 1:57 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Aug 29, 2:08 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Aug 29, 2:29 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Aug 29, 3:19 PM CDT | Special Weather Statement | BMX | Talladega | 26 min |
| Aug 29, 3:20 PM CDT | Special Weather Statement | BMX | Cherokee | 25 min |
| Aug 29, 3:27 PM CDT | Special Weather Statement | BMX | Cherokee | 33 min |
| Aug 29, 3:41 PM CDT | Special Weather Statement | BMX | Talladega | 34 min |
| Aug 29, 3:55 PM CDT | Special Weather Statement | BMX | Cherokee | 35 min |
| Aug 29, 3:57 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| Aug 29, 4:12 PM CDT | Special Weather Statement | BMX | Greene | 33 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | BMX | Autauga | 51 min |
| Aug 29, 5:14 PM CDT | Special Weather Statement | BMX | Chilton | 31 min |
| Aug 29, 5:16 PM CDT | Special Weather Statement | BMX | Bibb | 29 min |
| Aug 29, 5:18 PM CDT | Special Weather Statement | BMX | Greene | 27 min |
| Aug 29, 5:20 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Aug 29, 5:24 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Aug 29, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Elmore | 36 min |
| Aug 29, 5:51 PM CDT | Special Weather Statement | BMX | Marion | 24 min |
| Aug 29, 6:01 PM CDT | Special Weather Statement | BMX | Hale | 29 min |
| Aug 29, 6:07 PM CDT | Special Weather Statement | BMX | Chilton | 38 min |
| Aug 29, 6:09 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Aug 29, 6:30 PM CDT | Special Weather Statement | BMX | Chambers | 30 min |
| Aug 29, 6:45 PM CDT | Special Weather Statement | BMX | Tallapoosa | 30 min |
| Aug 29, 6:49 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.